Alabama, 2023Flash Flood and Hail in Alabama, May 9, 2023
May 9, 2023 · NWS BMX · 8 events in 4 counties and zones
An outflow boundary from a decaying MCS triggered isolated strong to severe thunderstorms during the afternoon and evening hours on May 9th. Due to the slow movement of the storms, some localized flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow boundary from a decaying MCS triggered isolated strong to severe thunderstorms during the afternoon and evening hours on May 9th. Due to the slow movement of the storms, some localized flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 11:46 AM CST, 4 minutes earlier.
Area forecast discussion, May 9, 11:46 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1246 PM CDT Tue May 9 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 1242 PM CDT TUE MAY 9 2023
High pressure off the southeast coast will continue to influence the
state with south to southwesterly low level flow through the short
term. This flow will continue to bring warm and moist air with moist
low and mid levels throughout the day and night. High temperatures
today will be in the low to mid 80s, but with humidities present,
the heat index will be in the upper 80s and lower 90s today.
Diurnal convection will be possible today with instabilities between
2500 and 3500 J/kg and DCAPE values over 1000 J/kg. Winds will be
light in the mid and low levels so storms will not have a lot of
movement. PW values are at the 90th percentile for this time of
year. Isolated to scattered showers and thunderstorms will be
possible mainly this afternoon with a few storms possibly becoming
strong. Will have to watch a risk for microbursts...thought gusty
winds and downbursts appear possible.
Several boundaries will be moving through the state...one in the
north from last night's decayed MCS and another from the southwest
from the convection in southern MS this morning. Showers and storms
could fire up across a large part of the area with the main focus
along these boundaries.
Tonight...all activity will weaken after sunset and only remain as
isolated showers by the early morning. Overnight lows will be in the
60s. Any areas that do clear out clouds by the early morning could
see fog development with so much low level moisture present.
Wednesday...the morning could have light lingering showers around
the area. A boundary is expected to set up across the central part
of the area with scattered showers and thunderstorms developing
along and south of this line. Moisture should be slightly lower in
the northern half the state with scattered showers and isolated
thunderstorms. Along and south of the boundary...instabilities and
DCAPE will be the same as today with light winds. Strong storms
will be possible in the afternoon with downbursts and gusty winds
possible. High temperatures on Wednesday will be in the mid to
upper 80s with head indices in the upper 80s and lower 90s. 24
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 310 AM CDT TUE MAY 9 2023
High pressure persists across the Southeastern CONUS through the
weekend under an amplified ridge aloft. A shortwave lifts to our
north and west on Thursday. We also have a stalled moisture boundary
across Central AL, so we could see at least scattered showers and
thunderstorms develop.
We then start to see more of a diurnal pattern in showers and
thunderstorms for Friday through Sunday with a gradual warming trend
each day. By Sunday afternoon, highs could reach into the low 90s
for much of the area.
The ridging begins to flatten as we go into Monday, with some
guidance runs hinting at a frontal passage at some point early next
week. This would lead to more rain and thunderstorms, but details on
coverage and timing are still uncertain.
25/Owen
&&
.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT TUE MAY 9 2023
High pressure to the southeast will keep south and southwesterly
flow over the area with plenty of low and mid level moisture
advection. Ceilings will generally be VFR to MVFR through the
afternoon. Any areas that do clear out overnight could see at
least MVFR visibilities from fog development in the early morning
Wednesday. Diurnal showers and thunderstorms will be possible
this afternoon and Wednesday afternoon. Confidence is low on exact
timing of this scattered to isolated convection at any TAF
site...so for how have left TEMPOs to cover these possibilities.
Any strong shower and thunderstorm could produce gusty and strong
winds.
24
&&
.FIRE WEATHER...
Isolated to scattered rain and thunderstorm chances persist each
day this week. The related increase in moisture will keep
afternoon minimum RH values above critical levels. 20-foot winds
will be westerly today, then become easterly tomorrow, with
speeds of 5 to 10 mph each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 88 62 82 / 20 30 20 40
Anniston 64 86 64 82 / 20 30 20 40
Birmingham 65 86 66 83 / 30 40 30 50
Tuscaloosa 65 87 66 84 / 30 50 30 50
Calera 65 86 66 82 / 30 40 30 40
Auburn 66 86 65 82 / 30 40 20 30
Montgomery 66 89 66 84 / 30 50 30 40
Troy 66 88 65 83 / 30 50 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...24
LONG TERM....25
AVIATION...24
Hazardous weather outlook, May 9, 2:12 AM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
312 AM CDT Tue May 9 2023
ALZ011>015-017>050-101115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
312 AM CDT Tue May 9 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, May 9, 10:42 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1142 AM CDT Tue May 9 2023
ALZ019-026-027-091715-
Calhoun AL-Talladega AL-St. Clair AL-
1142 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of north central
Talladega, west central Calhoun and east central St. Clair Counties
through 1215 PM CDT...
At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 12 miles northeast of Pell City, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln, Riverside, Ragland, Honda Manufacturing Of Alabama and Logan
Martin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3373 8623 3377 8612 3367 8598 3361 8608
3359 8622
TIME...MOT...LOC 1642Z 330DEG 11KT 3371 8614
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, May 9, 11:06 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL 2 SW RAGLAND 33.73N 86.15W
05/09/2023 M0.70 INCH ST. CLAIR AL PUBLIC
RELAYED THROUGH SOCIAL MEDIA.
&&
ASSpecial weather statement, May 9, 11:13 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1213 PM CDT Tue May 9 2023
ALZ026-027-091745-
Talladega AL-St. Clair AL-
1213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northeastern
Talladega and south central St. Clair Counties through 1245 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Honda Manufacturing Of Alabama, or 8 miles east of Pell City, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pell City, Lincoln, Riverside, Munford, Grant Town, Logan Martin
Lake, Talladega Superspeedway, Honda Manufacturing Of Alabama,
Talladega Municipal Airport, Eastaboga, Jackson Shoals, Jenifer and
Howells Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Logan Martin Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3362 8602 3360 8602 3360 8600 3359 8599
3359 8598 3354 8592 3349 8605 3349 8625
3365 8623 3368 8610 3368 8609
TIME...MOT...LOC 1713Z 333DEG 11KT 3361 8613
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
40/SizemoreEvent by event
4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Talladega
- When
- May 9, 11:50 AM CST to 11:51 AM CST
- Where
- Talladega County, 2.71 mi E of Stemley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.502, -86.183
Several trees uprooted along Joe Lee Road.
Thunderstorm Wind, Talladega
- When
- May 9, 12:50 PM CST to 12:51 PM CST
- Where
- Talladega County, Sylacauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.170, -86.250
Numerous trees uprooted and power lines downed across the city of Sylacauga.
Hail, Talladega
- When
- May 9, 12:54 PM CST to 12:55 PM CST
- Where
- Talladega County, 0.63 mi NE of Rahatchie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.227, -86.323
Nickel size hail reported along Highway 280 between Childersburg and Sylacauga.
Thunderstorm Wind, Talladega
- When
- May 9, 12:59 PM CST to 1:01 PM CST
- Where
- Talladega County, 1.07 mi NW of Renfroe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.441, -86.213
Several trees uprooted near the intersection of Renfroe Road and Dial Line.
Thunderstorm Wind, Tallapoosa
- When
- May 9, 1:34 PM CST to 1:35 PM CST
- Where
- Tallapoosa County, Alexander City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.950, -85.970
Several reports of trees uprooted and power lines downed in Alexander City.
Hail, Tallapoosa
- When
- May 9, 1:40 PM CST to 1:41 PM CST
- Where
- Tallapoosa County, 2.2 mi ENE of Alexander City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.960, -85.934
Nickel size hail reported on Parrish Drive in Alexander City.
Hail, Shelby
- When
- May 9, 4:26 PM CST to 4:27 PM CST
- Where
- Shelby County, 0.24 mi NNW of Elvira
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.323, -86.882
Flash Flood, Tuscaloosa
- When
- May 9, 8:00 PM CST to 10:00 PM CST
- Where
- Tuscaloosa County, Tuscaloosa to 1.59 mi WSW of Holt Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.200, -87.570
Several homes flooded at the Links Golf Club course near Cypress Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, May 9, 2023$1.4 million · 2.5 in hail · 15 events
- Hail and Damaging Winds in Missouri, May 9, 2023$597,000 · 2 in hail · 32 events
- Damaging Winds in Texas, May 9, 2023$1.6 million · 77 kt wind · 9 events
- Damaging Wind in Tennessee, May 9, 2023$2.0 million · 52 kt wind · 1 event
- Hail in North Dakota, May 9, 2023$1.5 million · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 9 to 10, 2023$200,000 · 3 events
- Hail and Damaging Winds in North Carolina, May 9, 2023$90,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Kansas, May 9, 20234 in hail · 44 events
- Hail and Damaging Winds in Kansas, May 9, 2023$4,000 · 2 in hail · 39 events
- Tornado and Damaging Winds in Texas, May 9, 2023$50,000 · 56 kt wind · 4 events
- Tornadoes and Hail in Kansas, May 9, 20231.25 in hail · 34 events
- Hail and Damaging Winds in North Carolina, May 9, 20232 in hail · 32 events